Pennsylvania, 2012Flash Flood and Flood in Pennsylvania, May 7 to 8, 2012
May 7 to 8, 2012 · NWS PBZ · 18 events in 4 counties and zones
Showers and thunderstorms developed along a warm front moving slowly across western Pennsylvania during the late afternoon of the 7th into the early morning of the 8th. Isolated severe thunderstorms and flash flooding occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed along a warm front moving slowly across western Pennsylvania during the late afternoon of the 7th into the early morning of the 8th. Isolated severe thunderstorms and flash flooding occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 7, 11:07 AM EST, 1 hour 55 minutes earlier.
Area forecast discussion, May 7, 11:07 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1207 PM EDT MON MAY 7 2012
.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS THE GREAT LAKES TUESDAY AND PUSH A
COLD FRONT SOUTH OF THE OHIO VALLEY LATER TUESDAY. THIS WILL BRING
SHOWERS AND A FEW THUNDERSTORMS LATER MONDAY THROUGH TUESDAY WITH
COOLER TEMPERATURES BY MID WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WARM FRONT EXTENDS EAST WEST THIS AFTERNOON ACROSS EASTERN OHIO
IN WESTERN PENNSYLVANIA NORTH OF PITTSBURGH. SHOWERS AND
SCATTERED THUNDERSTORMS WILL BE MOST LIKELY ACROSS THE I80 CORRIDOR'
NORTH OF THE WARM FRONT WITH MORE WIDELY SCATTERED SHOWERS IN THE
SOUTH. CONVECTIVE BLOW OFF HAS ALREADY COVERED MUCH OF THE AREA.
THIS SHOULD HELP TO KEEP CAPE VALUES A BIT LOWER THIS AFTERNOON
THAN THEY MIGHT OTHERWISE BE GIVEN A FAIRLY WELL MIXED BOUNDARY
LAYER WITH ROUGHLY 25 KTS AT 850 MB AND 850 MB TEMPERATURES ON THE
ORDER OF 2C HIGHER THAN YESTERDAY. GIVEN ADDITIONALLY CLOUD
COVER...TEMPERATURES AND HENCE CAPE VALUES SHOULD BE HELD BACK A
BIT...AND GIVEN MEDIOCRE 0-6 KM SHEAR VALUES THIS
AFTERNOON...WHILE A FEW MARGINALLY SEVERE STORMS MAY BE POSSIBLE
OVER OHIO...THE FORECAST WILL NOT BE FEATURING ANY MENTION OF SUCH
ACTIVITY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
THE MORE CRITICAL PORTION OF THE FORECAST STARTS TUESDAY NIGHT AS
THE NEXT LARGE SCALE SYSTEM TRACKS TOWARD THE AREA. PREVIOUS MODEL
RUNS HAVE ALL STRUGGLED WITH THE TIMING OF THIS SYSTEM GIVEN THE
FAIRLY WEAK REFLECTION OF IT AT 500 MB AS A SUBTLE RIPPLE IN THE
HEIGHT FIELD BETWEEN A DEEPER NORTHERN STREAM TROUGH AND THE
DEPARTING RIDGE FROM THE WEEKEND. TIMING IS NOW COMING INTO A BIT
BETTER VIEW FAVORING A VERY SLOW PROGRESSION OF ITS ASSOCIATED
FRONTAL BOUNDARY FROM MONDAY EVENING RIGHT THROUGH THE ENTIRE DAY
ON TUESDAY. THE MODEL CONSENSUS SEEMS TO LIKE THE IDEA OF THE VORT
CURRENTLY OVER MISSOURI EJECTING TO THE EAST CONCURRENT WITH THE
FRONTAL PASSAGE ACROSS THE AREA. GIVEN NEARLY FRONT PARALLEL 500
MB FLOW...THE RESULT WILL BE VERY SLOW EASTWARD MOVEMENT OF THE
FRONT AS THIS OCCURS. AS A RESULT...THE DEEP LAYER OF INSTABILITY
EXTENDING FROM THE SURFACE UP BEYOND 500 MB IS LIKELY TO BE EASILY
FOCUSED AND HARNESSED BY THE MID-LEVEL VORT THAT WILL BE MOVING
THROUGH THE REGION. IF WE COUPLE THIS WITH THE FRONTOGENETICAL
FORCING THE FLUX OF GULF MOISTURE INTO THE REGION...THE STAGE
SEEMS TO BE SET GIVEN THE SLOW MOTION OF THE FRONTAL BOUNDARY FROM
SOME FAIRLY COPIOUS RAINFALL. THE MODEL CONSENSUS FAVORS ROUGHLY
1-2 INCHES OF RAIN FROM MONDAY NIGHT THROUGH TUESDAY ACROSS MUCH
OF THE CWA...WHICH WHILE IMPRESSIVE...IS STILL NOT ENOUGH TO FAVOR
A FLASH FLOOD WATCH ISSUANCE. THIS IS MAINLY BECAUSE THOSE 2 INCH
AMOUNTS WOULD NEED TO FALL IN AN HOUR OR TWO BEFORE MUCH CONCERN
WOULD EXIST...AND AT THIS TIME...IT IS FAR TOO DIFFICULT TO
DETERMINE IF THAT IS POSSIBLE GIVEN FRONTAL TIMING PROBLEMS AS
WELL AS UNCERTAINTY AS TO THE DEGREE OF INSTABILITY. FOR
NOW...HEAVY RAIN WAS CARRIED IN THE FORECAST FOR TUESDAY NIGHT TO
ALERT AS TO THE LIKELIHOOD OF A PERIOD OF HEAVIER RAINFALL ALONG
THE FRONTAL BOUNDARY.
THE COLD FRONT FINALLY DOES KICK SOUTHEAST OF THE AREA BY
WEDNESDAY AS THE NORTHERN STREAM DIPS WELL SOUTH OF WHERE IT HAS
TAKEN RESIDENCE IN RECENT WEEKS. AS THIS OCCURS...UPPER TROUGHING
BECOMES CENTERED OVER THE CWA FROM WEDNESDAY THROUGH THURSDAY.
WITH COLDER AIR ALOFT ENTERING THE PICTURE...INSTABILITY WILL
AGAIN BECOME FAIRLY COMMON. HOWEVER...IT IS LIKELY TO BE MUCH MORE
SHALLOW. BUFKIT PROFILES SUGGEST 100-300 J/KG CAPES WITH POSITIVE
AREA UNABLE TO GET MUCH ABOVE THE -5C ISOTHERM. AS A
RESULT...CHARGE SEPARATION IS UNLIKELY TO BE EFFICIENT ENOUGH TO
SUPPORT THUNDERSTORM DEVELOPMENT...HOWEVER IT WOULD SEEM GIVEN LAKE
MOISTURE INFLUENCE AS WELL AS FAIRLY STEEP LOW LEVEL LAPSE
RATES...SCATTERED SHOWERS SHOULD DEVELOP BY WEDNESDAY AFTERNOON.
MORE IMPORTANTLY WITH THE DIPPING SOUTH OF THE POLAR JET WILL BE
THE CHANGE IN TEMPERATURES. RECENT 850 MB TEMPERATURES HAVE BEEN
IN THE +11 TO +14C RANGE. BY WEDNESDAY AND THURSDAY...MODEL 850 MB
TEMPERATURES SHOULD FALL INTO THE +2 TO +5C RANGE. THIS SEEMS
LIKELY TO TRANSLATE INTO 15-20 DEGREES OF SURFACE COOLING RELATIVE
TO RECENT DAYS. ADDITIONALLY...WITH NIGHTTIME STABILIZATION AND
RADIATIONAL COOLING...THERE IS SOME CHANCE OF A RETURN TO FROSTY
CONDITIONS BY THURSDAY NIGHT IN SOME AREAS. FRIES
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE WILL THEN MOVE INTO THE OHIO VALLEY KEEPING THE
WEATHER DRY THROUGH SATURDAY.
A COLD FRONT IS PROGGED TO BRING SCATTERED SHOWERS SUNDAY.
TEMPERATURES ARE FORECAST TO BE A FEW DEGREES BELOW NORMAL THURSDAY
AND FRIDAY...WARMING TO SLIGHTLY ABOVE NORMAL FOR THE WEEKEND.
&&
.AVIATION /16Z MONDAY THROUGH FRIDAY/...
LOW CONFIDENCE FORECAST FOR TODAY. A SECOND COMPLEX HAS DEVELOPED
OVER NORTHERN IN. LATEST HI RES MODELS ARE SHOWING THE REMNANTS OF
THIS MCS MOVING THROUGH LATER THIS MORNING. WILL INCLUDE A TEMPO
GROUP FOR ABOUT A 3 OR 4 HOUR PERIOD OF SHOWERS LATE THIS MORNING.
WILL GO WITH MVFR VIS RESTRICTIONS, BUT BELIEVE CIGS WILL BE NON
RESTRICTIVE.
EXPECT TO SEE A BREAK IN THE ACTIVITY DURING PORTIONS OF THE
AFTERNOON. SHOWERS AND STORMS SHOULD REDEVELOP LATE THIS
AFTERNOON/EVE AS THE NEXT UL WAVE MOVES NORTHWARD FROM THE LOWER
OHIO VALLEY.
.OUTLOOK...TONIGHT THROUGH THURSDAY...
RESTRICTIONS ARE EXPECTED TONIGHT AND THROUGH MUCH OF TUESDAY, AS A
COLD FRONT WILL SLOWLY MOVE THROUGH. LOW CONFIDENCE FORECAST FOR THE
REMAINDER OF THE OUTLOOK, AS A LARGE UL TROUGH WILL SETTLE INTO THE
UPPER OHIO VALLEY LATE WED AND THU.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 7, 11:35 AM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1235 PM EDT MON MAY 7 2012
OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>015-020>022-029-
031-073-075-WVZ001>004-012-021-022-081645-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-LAWRENCE-
BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-GREENE-
WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-
1235 PM EDT MON MAY 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS.
SOME OF THESE STORMS WILL CONTAIN HEAVY DOWNPOURS THAT MAY CAUSE
PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREAS. IF HEAVY
RAIN PERSISTS IN THE SAME AREA FOR SEVERAL HOURS...STREAM FLOODING
COULD RESULT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-PAZ009-016-023-074-076-WVZ023-041-081645-
GARRETT-FOREST-JEFFERSON PA-INDIANA-WESTMORELAND RIDGES-
FAYETTE RIDGES-PRESTON-TUCKER-
1235 PM EDT MON MAY 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 7, 12:07 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
107 PM EDT MON MAY 7 2012
PAZ014-015-022-071800-
ARMSTRONG PA-BUTLER PA-CLARION PA-
107 PM EDT MON MAY 7 2012
...HEAVY RAIN...
THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH THE FOLLOWING
COUNTIES...
ARMSTRONG...BUTLER AND CLARION...
AT 104 PM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
THUNDERSTORMS WITH HEAVY RAIN OVER CHICORA...MOVING EAST AT 25 MPH.
SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
SMALL HAIL...AND WIND GUSTS TO 35 MPH.
THESE THUNDERSTORMS ARE GENERATING HEAVY RAIN THAT WILL POND WATER ON
ROADS AND IN LOW LYING AREAS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
HOOKER... CHICORA... BUTLER...
BRADYS BEND... EAST BRADY... KITTANNING...
RIMERSBURG... SLIGO... RURAL VALLEY...
MUFF... CLIMAX... NEW BETHLEHEM...
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4117 7923 4080 7923 4079 7994 4104 7994
Event by event
14 hail, 2 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Armstrong
- When
- May 7, 1:02 PM EST
- Where
- Armstrong County, 0.87 mi NE of Goheenville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.910, -79.370
A large tree was reported down across State Route 2866 in Boggs Township.
Hail, Butler
- When
- May 7, 3:45 PM EST
- Where
- Butler County, 0.87 mi SW of Zelienople
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.790, -80.140
Hail, Butler
- When
- May 7, 4:20 PM EST
- Where
- Butler County, 0.52 mi W of Valencia
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.670, -79.990
Hail, Butler
- When
- May 7, 5:05 PM EST
- Where
- Butler County, Sarver
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.730, -79.730
Hail, Armstrong
- When
- May 7, 5:10 PM EST
- Where
- Armstrong County, 0.52 mi W of Freeport
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.670, -79.690
Hail, Butler
- When
- May 7, 5:10 PM EST
- Where
- Butler County, Sarver
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.730, -79.730
Hail, Mercer
- When
- May 7, 7:20 PM EST
- Where
- Mercer County, 0.52 mi E of Transfer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.330, -80.420
Hail, Mercer
- When
- May 7, 7:40 PM EST
- Where
- Mercer County, 1.25 mi WSW of Farrell
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.210, -80.500
Hail, Mercer
- When
- May 7, 7:40 PM EST
- Where
- Mercer County, 0.52 mi E of Hermitage
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.230, -80.440
Thunderstorm Wind, Mercer
- When
- May 7, 7:40 PM EST
- Where
- Mercer County, 0.52 mi E of Hermitage
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Newspaper
- Coordinates
- 41.230, -80.440
A newspaper reported a roof blown off a large industrial building east of Hermitage.
Hail, Mercer
- When
- May 7, 7:45 PM EST
- Where
- Mercer County, 1.04 mi W of Wheatland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.200, -80.500
Hail, Mercer
- When
- May 7, 7:47 PM EST
- Where
- Mercer County, 0.52 mi E of Hermitage
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -80.440
Hail, Mercer
- When
- May 7, 7:50 PM EST
- Where
- Mercer County, 1.25 mi WSW of Farrell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.210, -80.500
Hail, Mercer
- When
- May 7, 7:53 PM EST
- Where
- Mercer County, 0.52 mi E of Hermitage
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -80.440
Hail, Mercer
- When
- May 7, 7:58 PM EST
- Where
- Mercer County, 1.25 mi WSW of Farrell
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.210, -80.500
Hail, Mercer
- When
- May 7, 8:17 PM EST
- Where
- Mercer County, 0.52 mi E of Hermitage
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -80.440
A trained spotter reported hail 2 inches deep on the ground with maximum size around a nickel.
Flash Flood, Mercer
- When
- May 7, 8:53 PM EST to May 8, 1:00 AM EST
- Where
- Mercer County, Sharon to 1.27 mi NE of Sharpsville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.250, -80.500
Emergency management reported flash flooding with several roads closed from Sharon to Hermitage.
Flood, Beaver
- When
- May 7, 11:52 PM EST to May 8, 5:00 AM EST
- Where
- Beaver County, 0.38 mi NNE of New Sheffield to 0.55 mi NE of New Sheffield
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- County Official
- Coordinates
- 40.605, -80.267
Several roads in Hopewell Township closed due to flooding with up to 2 feet of water over roads near the community park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 7, 2012$150,000 · 1.5 in hail · 17 events
- Flash Flooding and Hail in Arkansas, May 7, 2012$96,000 · 1.75 in hail · 15 events
- Dust Devils and Strong Wind in Nevada, May 7, 2012$110,000 · 4 events
- Hail and Damaging Wind in Ohio, May 7, 2012$25,000 · 1.25 in hail · 21 events
- Hail and Damaging Winds in Texas, May 7, 2012$4,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Arkansas, May 7, 2012$5,000 · 1 in hail · 13 events
- Flash Flood and Hail in Texas, May 7, 2012$6,000 · 1.75 in hail · 12 events
- Hail in New Mexico, May 7, 2012$7,000 · 2.75 in hail · 10 events
- Flooding and Hail in Indiana, May 7, 2012$2,000 · 1 in hail · 9 events
- Flash Flooding and Hail in Ohio, May 7, 2012$2,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Alabama, May 7, 20121 in hail · 8 events
- Coastal Flood and Hail in Florida, May 7, 20121 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377729, 377722, 377723, 377724, 377725, 377726, 377727, 377728, 377733, 377737, 377735, 377730, 377734, 377731, 377732, 377736, 377738, 377721.